Wyoming, 2008

Winter Storm in Wyoming, January 19 to 20, 2008

January 19 to 20, 2008 · NWS BYZ · 2 events in 2 counties and zones

The coldest air of the winter season to date arrived with the passage of an arctic front. In addition, a moist Pacific storm system moved across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The coldest air of the winter season to date arrived with the passage of an arctic front. In addition, a moist Pacific storm system moved across the area. The combination of these two features resulted in accumulating snow to much of North Central Wyoming. In addition, strong gusty winds resulted in blowing snow and bitter wind chills across the area. The following snow amounts were received: 6 inches in Sheridan, 7 inches 4WNW Dayton and 14 inches at Burgess Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 19, 2:56 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 19, 2:56 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MST SAT JAN 19 2008

.SHORT TERM...VALID FOR SUN...

LIGHT SNOW CONTINUED OVER MUCH OF THE FORECAST AREA THIS AFTERNOON
IN VICINITY OF STATIONARY FRONT DUE TO OVERRUNNING AND JET
DIVERGENCE. THE WRF AND GFS WERE FAIRLY SIMILAR WITH EVOLUTION OF
WINTER SYSTEM THAT WILL AFFECT THE REGION THROUGH SUN NIGHT. UPPER
LOW ROTATING SE INTO NW U.S. THIS AFTERNOON PER WATER VAPOR IMAGERY
WILL MOVE SOUTH THROUGH THE PERIOD BRINGING SOME LIFT TO SOUTHWEST
AND SOUTHERN SECTIONS THROUGH THE PERIOD. AS THE UPPER LOW
APPROACHES THE AREA...IT WILL PUSH AN ARCTIC COLD FRONT SW INTO THE
AREA. THE FRONT WILL BE THROUGH THE AREA BY 12Z SUN. 700 MB
FRONTOGENESIS WILL ACCOMPANY THIS SYSTEM BEGINNING AROUND 06Z
TONIGHT AS 700 MB WINDS TURN TO THE E. UPSLOPE NE TO E FLOW AT LOW
AND MID LEVELS COUPLED WITH FRONTOGENESIS AND MOISTURE WILL BRING
ACCUMULATING SNOW TO MUCH OF THE AREA INTO SUN NIGHT. THE
FRONTOGENESIS WILL TAPER OFF FROM NE TO SW DURING SUN.

LOOKING AT THE DETAILS OF THE SYSTEM...THERE WILL BE STRONG LIFT IN
THE DENDRITIC GROWTH LAYER FROM 06Z TONIGHT THROUGH 18Z SUNDAY OVER
THE SW MOUNTAINS AND FOOTHILLS...AS WELL AS UPSLOPE FLOW. SOME LIFT
CONTINUES INTO SUN NIGHT. FOR PLACES SUCH AS KBIL...KLVM AND THE
CRAZY MOUNTAINS...THE STRONGEST LIFT WILL BE TONIGHT ENDING AROUND
12Z SUN...WITH THE UPSLOPE FLOW CONTINUING THROUGH SUN NIGHT. STRONG
700 MB W FLOW FOR PART OF THE NIGHT OVER THE CRAZY MOUNTAINS WILL
CONTRIBUTE TO THE LIFT THERE. THE MODELS DIFFERED ON THE STRENGTH OF
THE LIFT FOR THE KSHR AREA BUT SUN MORNING LOOKED LIKE THE TIME OF
STRONGEST LIFT AND BEST SNOW GROWTH. THE PERIODS DETAILED ABOVE WILL
BE THE TIMES OF THE HEAVIEST SNOWFALL FOR EACH AREA.

MADE JUST SMALL CHANGES TO THE POPS...MAINLY TO BUMP THEM UP OVER
PORTIONS OF THE E EARLY ON AND FOOTHILLS AND S LATER IN THE PERIOD.
DID RAISE SNOW RATIOS BASED ON WHAT HAS BEEN REPORTED RECENTLY AND
THE GOOD DENDRITIC GROWTH POTENTIAL. WILL MAKE NO CHANGES TO WINTER
STORM WARNINGS ALREADY IN PLACE. EXPECTING AROUND A FOOT OF SNOW
TONIGHT WITH AN ADDITIONAL 5 TO 9 INCHES SUN IN THE MOUNTAINS.
SHOULD HAVE AROUND 7 INCHES TOTAL THRU SUN OVER LOW ELEVATIONS OF
W AND CENTRAL ZONES.

THE ARCTIC FRONT WILL USHER GUSTY N WINDS INTO THE AREA LATE TONIGHT
WHICH WILL CONTINUE THROUGH SUN. WILL ISSUE A SNOW AND BLOWING SNOW
ADVISORY FOR MOST OF THE E FOR THIS PERIOD. THERE WILL ONLY BE 1 TO
3 INCHES OF SNOW ACCUMULATION BUT THE GUSTY WINDS WILL CREATE
REDUCED VISIBILITIES DUE TO BLOWING SNOW. ALSO COMBINATION OF WINDS
AND TEMPERATURES WILL CREATE LOW WIND CHILLS OVER FALLON COUNTY THIS
EVENING THROUGH 18Z SUN SO WILL ISSUE WIND CHILL ADVISORY THERE.

MADE SOME SMALL CHANGES TO TEMPS TO NUDGE THEM TOWARD BIAS CORRECTED
MAV AND MOS NUMBERS. WENT A LITTLE WARMER SUN NIGHT DUE TO CLOUD
COVER. ARTHUR

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...SAT...

WEEKEND STORM SYSTEM WINDS DOWN MONDAY LEAVING VERY COLD
TEMPERATURES ACROSS THE AREA. LATEST NAM DROPPING A LOBE OF -25C
850MB AIR INTO THE AREA LATE IN THE DAY WHICH COULD RESULT IN
HIGHS BELOW ZERO ACROSS THE AREA. GFS WARMER AS IT QUICKLY SHIFTS
SURFACE HIGH SOUTH OF THE AREA...GENERATING DOWNSLOPE BY LATE IN
THE DAY. EUROPEAN IS IN BETWEEN THESE SOLUTIONS SO LEANING TO A
MIDDLE OF THE ROAD SOLUTION WITH HIGHS IN THE SINGLE DIGITS ABOVE
AND BELOW ZERO...BUT COULD BE COLDER.

ON TUESDAY DOWN SLOPE WIND GRADIENT DEVELOPS FOR WARMER
TEMPERATURES AND A GOOD AMOUNT OF SUN. ON WEDNESDAY ANOTHER QUICK
SHOT OF COLDER AIR TRIES TO PUSH INTO THE AREA FROM THE NORTH.
BULK OF COLD AIR STAYS OVER THE DAKOTAS...BUT SOME RECENT MODEL
TRENDS SUGGEST A BIT OF A WESTERLY TRAJECTORY...SO COULD BE COLDER
THAN CURRENT FORECAST. WENT CLOSE TO TUESDAY TEMPS IN THE WEST...A
FEW DEGREES COOLER IN THE EAST. MODELS BECOMING MORE BULLISH ON
PRECIPITATION CHANCES FOR WEDNESDAY INTO WEDNESDAY NIGHT. GFS
SHOWING WIDESPREAD UPWARD MOTION THANKS TO DECENT ISENTROPIC LIFT.
INCREASED POPS ANOTHER CATEGORY TO CHANCE ACROSS MOST AREAS FOR
THESE PERIODS.

WEDNESDAY SYSTEM QUICKLY PUSHES SOUTH WITH A RETURN OF DOWN SLOPING
WIND GRADIENT THROUGH FRIDAY. TEMPERATURES SHOULD WARM CLOSE TO
THE FREEZING MARK IN THE WEST AND CENTRAL SECTIONS BY FRIDAY
AFTERNOON. A LARGE AMOUNT OF UNCERTAINTY CREEPS INTO THE FORECAST
FOR LATE IN THE DAY FRIDAY THROUGH THE WEEKEND. MODELS STILL
TOYING WITH A LARGE POOL OF ARCTIC AIR OVER CENTRAL AND WESTERN
CANADA. ONE RUN WILL DUMP THAT AIR INTO THE AREA WITH THE NEXT
SHOWING A STRONG DOWNSLOPE WARMING SIGNATURE. THIS IS RESULTING IN
GUIDANCE FORECASTS BOUNCING BETWEEN COLD/WARM AND DRY/SNOWY
FORECASTS. KEPT A BALANCED TREND GOING INTO DAY 8 WITH CLIMO POPS
AND NEAR SEASONAL TEMPERATURES UNTIL MODELS GET A BETTER HANDLE ON
WHAT TO DO WITH THE COLD AIR. CHAMBERS

&&

.AVIATION...

SNOW WILL INTENSIFY ACROSS THE AREA TONIGHT AS A PACIFIC STORM
SYSTEM MOVES CLOSER TO THE AREA AND OVER RUNS AN APPROACHING
ARCTIC COLD FRONT. MVFR CONDITIONS LATE THIS AFTERNOON WILL
INTENSIFY THIS EVENING WITH PERIODS OF HEAVY SNOW TONIGHT THROUGH
SUNDAY RESULTING IN IFR/LIFR TO OCCASIONAL VLIFR CONDITIONS TONIGHT
THROUGH THE DAY SUNDAY. GUSTY NORTHERLY WINDS LATE TONIGHT WILL
LIKELY RESULT IN SIGNIFICANT BLOWING AND DRIFTING OF
SNOW...FURTHER REDUCING VISIBILITY. THE STORM SYSTEM IS EXPECTED TO
WIND DOWN LATE SUNDAY NIGHT ACROSS MOST AREAS WITH FLIGHT
CATEGORIES IMPROVING FROM NORTHEAST TO SOUTHWEST. IFR CONDITIONS
MAY CONTINUE INTO MID MORNING MONDAY FROM SHERIDAN WYOMING
NORTHWEST ALONG THE FRONT RANGE OF THE BEARTOOTH MOUNTAINS TO
LIVINGSTON. EXPECT MOUNTAIN OBSCURATION WILL CONTINUE THROUGH AT
LEAST MID DAY MONDAY.

THE HEAVIEST SNOWFALL FOR KBIL IS EXPECTED AFTER 07Z THROUGH 16Z
SUNDAY...WITH 1/4 MILE VISIBILITY AND CEILINGS AROUND 200 FEET
PROBABLE DURING THIS PERIOD. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 010/012 905/006 903/019 010/020 013/025 012/029 016/030
    ++/S    70/B    03/S    30/B    00/B    22/S    23/S
LVM 010/014 907/005 907/020 007/021 015/028 017/029 022/029
    ++/S    82/S    03/S    30/B    00/B    22/S    23/S
HDN 009/013 906/007 908/018 006/019 009/021 007/027 011/030
    ++/S    30/B    03/S    40/B    00/B    22/S    23/S
MLS 902/009 913/005 910/016 003/015 006/023 004/025 007/027
    64/S    10/U    03/S    30/B    00/B    22/S    22/S
4BQ 001/010 910/006 911/018 002/015 005/022 003/024 006/027
    68/S    20/U    02/S    31/M    00/B    11/B    12/S
BHK 909/005 918/003 914/013 901/011 002/019 001/023 004/026
    43/S    10/U    02/S    30/B    00/B    11/B    12/S
SHR 009/012 906/004 910/015 002/019 005/023 005/025 008/027
    ++/S    93/S    02/S    42/S    00/B    22/S    23/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST SUNDAY FOR
      ZONES 28-29-34-35-40>42-57-63-68.
     SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 11 PM THIS
      EVENING TO 5 PM MST SUNDAY FOR ZONES 30>32-36-37-58.
     WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
      MST SUNDAY FOR ZONE 33.
     WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5
      AM MST MONDAY FOR ZONES 38-39-56-64>66.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST MONDAY FOR ZONE
      67.
WY...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5
      AM MST MONDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 19, 3:51 PM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
351 PM MST SAT JAN 19 2008

MTZ028>042-056>058-063>068-WYZ098-099-202300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
351 PM MST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL DROP SOUTHWEST INTO THE REGION TONIGHT.
THIS FRONT WILL BRING ACCUMULATING SNOW...GUSTY NORTH
WINDS...AND BLOWING AND DRIFTING SNOW TO THE REGION. SNOW
ACCUMULATIONS TONIGHT WILL BE AROUND AN INCH FAR EAST...4 TO 6
INCHES CENTRAL...AND FROM 5 TO 15 INCHES IN THE MOUNTAINS.

THIS IS A MAJOR WINTER STORM. ANYONE PLANNING TRAVEL SHOULD BRING
A WINTER SURVIVAL KIT AND BE PREPARED FOR EXTREMELY HAZARDOUS
DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ARCTIC COLD FRONT WILL BE OVER THE SOUTHWEST PART OF THE AREA
ON SUNDAY AND SUNDAY NIGHT. SNOW WILL TAPER OFF FROM NORTHEAST TO
SOUTHWEST ON SUNDAY. EXPECT BETWEEN 1 AND 3 INCHES OF ACCUMULATION
OVER THE LOWER ELEVATIONS...AND 5 TO 9 INCHES IN THE MOUNTAINS
WITH THE HIGHEST AMOUNTS ON NORTHEAST FACING SLOPES. GUSTY NORTH
WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW ON SUNDAY.
WIND CHILLS SUNDAY NIGHT WILL BE 15 TO 30 DEGREES BELOW ZERO.

ANYONE PLANNING TRAVEL SHOULD BRING A WINTER SURVIVAL KIT AND BE
PREPARED FOR EXTREMELY HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
January 19, 7:00 PM MST to January 20, 12:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Winter Storm, Northeast Bighorn Mountains

When
January 19, 7:00 PM MST to January 20, 12:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
COOP Observer

Burgess Junction reported 14 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74521, 113360.